Oklahoma, 2012

Damaging Winds in Oklahoma, August 12 to 14, 2012

August 12 to 14, 2012 · NWS OUN · 2 events in 1 county or zone

A stationary front was draped near the Red River during the afternoon and evening. Around mid-afternoon, a cluster of thunderstorms developed north of the front, over south-central Oklahoma into northwest Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stationary front was draped near the Red River during the afternoon and evening. Around mid-afternoon, a cluster of thunderstorms developed north of the front, over south-central Oklahoma into northwest Texas. This cluster moved eastward through the late afternoon and evening, and one damaging wind gust was reported in Bryan Co.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 5:15 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 12, 5:15 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT SUN AUG 12 2012

.AVIATION...
FRONT HAS MOVED SOUTHEAST OF ALL TAF SITES. AS A RESULT VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SCATTERED THUNDERSTORMS
DEVELOPING ON THE FRONT ARE EXPECTED TO REMAIN SOUTHEAST OF AREA
SITES.

&&

.PREV DISCUSSION... /ISSUED 222 PM CDT SUN AUG 12 2012/

.DISCUSSION...
COLD FRONT CONT TO PUSH SOUTH AND EAST ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTN AND SHOULD BE ALONG OR JUST SOUTH OF I-44 BY
MAX HEATING. THIS FRONT WILL LIKELY BE THE FOCUS FOR A FEW
THUNDERSTORMS LATE TODAY AND TONIGHT... MAINLY ACROSS FAR SOUTHERN
AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS. WITH SUFFICIENT
SHEAR AND INSTABILITY A FEW SEVERE STORMS WILL BE POSSIBLE AS WELL
ACROSS THESE AREAS.

SLIGHTLY COOLER TEMPS EXPECTED ON MONDAY IN THE WAKE OF THE COLD
FRONT WITH LIGHTER NORTHEAST TO EAST WINDS. DRIER AIR WILL AGAIN
ALLOW AFTN RELATIVE HUMIDITIES TO DROP INTO THE TEENS AND TWENTIES
KEEPING FIRE WEATHER CONCERNS ELEVATED.

MODELS CONT TO TRY AND BRING THE POSSIBILITY OF OVERNIGHT COMPLEX
OF STORMS BOTH MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT ACROSS PARTS
OF THE AREA. STILL SOME UNCERTAINTY AS TO THE ACTUAL DEVELOPMENT
OF SAID COMPLEX OF STORMS AND IF THEY DO DEVELOP WHERE WILL THE
MAIN IMPACTS OCCUR. THEREFORE HAVE KEPT ONLY LOW POPS THROUGH
THESE PERIODS. HOPEFULLY WITH POSSIBLE CLOUD COVER...PRECIP AND
COOLER SFC HIGH IN PLACE... DAYTIME TEMPS WILL BE COOLER INTO THE
MIDDLE OF THE WEEK.

MORE SIGNIFICANT FRONT STILL ON TRACK TO ENTER NORTHERN OKLAHOMA
THURSDAY AFTN AND SWEEP SOUTH THURSDAY NIGHT AND FRIDAY WITH A
GOOD CHANCE FOR RAIN ACROSS MUCH OF THE AREA AND A BETTER BET FOR
COOLER TEMPS AS WELL GOING INTO THE LATTER PART OF THE WEEK AND
UPCOMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  96  64  90 /  20   0  10  30
HOBART OK         67  99  65  92 /  10  10  20  30
WICHITA FALLS TX  74 103  67  99 /  20  10  10  30
GAGE OK           58  95  63  89 /   0   0  20  30
PONCA CITY OK     65  93  63  89 /  20   0  10  30
DURANT OK         76 100  64  96 /  30  20  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/30
Hazardous weather outlook, Aug 12, 6:00 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT SUN AUG 12 2012

OKZ004>048-050>052-TXZ083>090-131730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM ADA
TO SULPHUR TO WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
TO 11 PM.

IMPACTS...
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH AND HAIL UP TO THE SIZE
OF GOLF BALLS WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING
MAY ALSO START WILDFIRES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE THIS EVENING.

DISCUSSION...
ISOLATED THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON ACROSS
SOUTH CENTRAL OKLAHOMA. STRONG DAYTIME HEATING COUPLED WITH
INCREASED MOISTURE AND WEAK LIFT ALONG A FRONTAL ZONE HAVE LED TO
RAPID THUNDERSTORM DEVELOPMENT. SEVERAL LARGE HAIL REPORTS HAVE
ALREADY BEEN RECEIVED AND SEVERE STORMS WILL REMAIN POSSIBLE THROUGH
THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH
OF SOUTHERN AND SOUTHEAST OKLAHOMA THROUGH 11 PM TONIGHT.

SEVERE THUNDERSTORM POTENTIAL WILL DECREASE LATER TONIGHT...BUT THE
PRESENCE OF THE FRONT AND INCREASED MOISTURE WILL ALLOW FOR SHOWERS
AND A FEW STRONG STORMS TO PERSIST OVERNIGHT ACROSS SOUTHEAST
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
WILDFIRE POTENTIAL WILL REMAIN ELEVATED OVER NORTHWEST OKLAHOMA AS
VERY LOW HUMIDITIES COMBINE WITH INCREASED NORTHERLY WINDS BEHIND
THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A FEW STORMS WILL BE POSSIBLE ACROSS SOUTHEAST OKLAHOMA MONDAY.

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THE END OF THE
WEEK... WITH THE BEST CHANCE LATE THIS WEEK AS A STORM SYSTEM AND
COLD FRONT MOVES ACROSS THE REGION. SOME OF THE STORMS MAY BE
STRONG TO SEVERE.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH DUE TO SIGNIFICANT DROUGHT
CONDITIONS...ESPECIALLY WHEN COMBINED WITH INCREASED WINDS AHEAD
OF STORM SYSTEMS AS THEY APPROACH OKLAHOMA AND WESTERN NORTH
TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 5
AM CDT MONDAY MORNING...THOUGH PERIODIC UPDATES MAY BE MADE UNTIL
THEN.

AUSTIN

In the hours before

Special weather statement, Aug 12, 4:57 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT SUN AUG 12 2012

OKZ052-122330-
BRYAN OK-
557 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BRYAN COUNTY UNTIL 630
PM CDT...

AT 556 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEAD...
MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCALLY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
DURANT...CALERA...SILO...ARMSTRONG AND MEAD.

LAT...LON 3397 9658 3411 9654 3403 9625 3384 9634
TIME...MOT...LOC 2256Z 293DEG 20KT 3401 9654
Local storm report, Aug 12, 5:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             5 N MADILL              34.16N 96.77W
08/12/2012  E1.00 INCH       MARSHALL           OK   PUBLIC

&&

JPIKE
Special weather statement, Aug 12, 5:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SUN AUG 12 2012

OKZ043-130000-
COAL OK-
622 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COAL COUNTY UNTIL
700 PM CDT...

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES
NORTHEAST OF OLNEY...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
COALGATE...LEHIGH...PHILLIPS AND OLNEY.

LAT...LON 3450 9612 3450 9614 3445 9614 3442 9615
      3446 9638 3459 9636 3461 9610 3460 9609
TIME...MOT...LOC 2321Z 278DEG 17KT 3453 9632
Local storm report, Aug 12, 5:28 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             3 S TISHOMINGO          34.20N 96.68W
08/12/2012  E1.25 INCH       JOHNSTON           OK   PUBLIC

&&

JPIKE
Special weather statement, Aug 12, 5:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT SUN AUG 12 2012

OKZ043-048-130030-
ATOKA OK-COAL OK-
654 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATOKA AND
SOUTHEASTERN COAL COUNTIES UNTIL 730 PM CDT...

AT 652 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STRINGTOWN...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ATOKA...STRINGTOWN...REDDEN...ATOKA RESERVOIR AND MCGEE CREEK LAKE.

LAT...LON 3451 9568 3451 9578 3448 9578 3430 9578
      3438 9617 3455 9614 3453 9582 3453 9568
      3452 9567
TIME...MOT...LOC 2352Z 278DEG 22KT 3446 9608
Local storm report, Aug 12, 6:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             N TISHOMINGO            34.24N 96.68W
08/12/2012  E1.75 INCH       JOHNSTON           OK   EMERGENCY MNGR

&&

JPIKE

The radar

The Dallas/Ft Worth radar (KFWS), 158 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
August 12, 6:30 PM CST
Where
Bryan County, Cartwright
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.850, -96.560

The winds downed large tree limbs, damaged metal outbuilding and roofs. No damage estimates were available.

Thunderstorm Wind, Bryan

When
August 14, 6:25 PM CST
Where
Bryan County, 0.57 mi W of Cartwright
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.850, -96.570

Large tree limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408389, 395451.